Tag Archives: Adverse drug reaction

Antidepressants and Other Psychotropic Medications Linked to Birth Defects

Products from Amazon.com

Products from Amazon.com

 

Between 1998 and 2007, psychotropic medications were associated with 429 adverse drug reactions in Danish children under the age of 17. More than half of the 429 cases were serious and several involved birth defects, such as birth deformities and severe withdrawal syndromes.
CLICK & SEE
Professors Lise Aagaard and Ebbe Holme Hansen studied all 4,500 pediatric adverse drug reaction reports submitted during the study period to find those which were linked to psychotropic medications. The two researchers found that 42 percent of adverse reactions were reported for psychostimulants, such as Ritalin, which treats attention deficit disorder (ADD), followed by 31 percent for antidepressants, such as Prozac, and 24 percent for antipsychotics, such as Haldol.

“A range of serious side effects such as birth deformities, low birth weight, premature birth, and development of neonatal withdrawal syndrome were reported in children under two years of age, most likely because of the mother’s intake of psychotropic medication during pregnancy,” says Associate Professor Lisa Aagaard.

The researchers believe that these tendencies should serve as a warning to doctors and health care personnel.

“Psychotropic medication should not be prescribed in ordinary circumstances, because this type of medication has a long half-life. If people take their medicine as prescribed it will be a constantly high dosage, and it could take weeks for one single tablet to exit the body’s system. Three out of four pregnancies are planned, and therefore society must take responsibility for informing women about the serious risks of transferring side effects to their unborn child,” says Aagaard.

There is a clear indication that use of antidepressants is increasing in Denmark, as well as in many other countries, and the tendency is the same when it comes to pregnant women.

“We are constantly reminded about the dangers of alcohol use and smoking during pregnancy, but there is no information offered to women with regards to use of psychotropic medication. There is simply not enough knowledge available in this area,” concludes Aagaard, suggesting that greater control should be required when prescribing psychotropic medications to pregnant women.


Source:
Elements4Health:25 June 2010

Enhanced by Zemanta
Advertisements

Crushing pills could be fatal

NEW DELHI: Crushing tablets can make them easier to swallow but it can have a serious, even potentially fatal, effect on your health.

According to experts, over 80% of people have a habit of crushing tablets to help patients, especially children and the elderly, take their medicines. However, doctors say the trend is alarming and dangerous. Not only does crushing pills alter the effect of the drug, it can also affect the way the drug is released or absorbed, possibly causing serious side effects.

Several pills have special protective coating that ensures the drug does not touch the inner walls of the stomach but directly passes into the intestine after being swallowed. Crushing these pills heightens chances of gastric injury leading to bleeding from the intestine.

Experts also warn that some medicines, including the anti-diabetic drug Metformin, are meant for sustained release, spread over 24 hours. Crushing them would result in limiting their long-lasting action, putting the patient at risk.

Drug expert Dr C M Gulati said, “A tablet isn’t just made of the drug. It contains both binding agents and other chemicals. The drug is also not uniformly spread across the tablet. Therefore a patient would rarely know whether both halves have equal amount of the drug.”

Dr Gulati said most patients who crush the tablet mix it with juice or milk. This could result in interaction between the drug and liquid. Drugs that aren’t scored (lined from the centre), should not be crushed under any circumstance, he said, and added, “It’s a misconception that breaking a tablet into two lowers its strength.”

It is estimated that 60% of older people have trouble swallowing pills. As a result, some of them, or their care-givers, crush the pills. That’s why an estimated 75 million prescriptions a year are associated with adverse drug reactions.

Source:The Times Of India